1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

When to take long-acting insulin? And Meal times?

Discussion in 'Type 1 Diabetes' started by kitsunerin, May 7, 2017.

  1. kitsunerin

    kitsunerin Type 1 · Well-Known Member

    Messages:
    83
    Likes Received:
    48
    Trophy Points:
    58
    Hey everyone! For a while I have been taking lantus in the morning, around 9am, though sometimes I oversleep or simply forget! I tend to have hypos in the night a lot so I'm probably taking too much humalog with my evening meal - plus we eat pretty late - 9pm. This can't really be changed at the moment because me and my fiance live with a housemate and we have a cooking schedule - he is not home until 7pm so we've kinda fit with his schedule.

    I saw some people saying they took lantus at night before bed? Are there any advantages to this?
    And do you guys eat at set times?

    Thanks!
     
  2. GrantGam

    GrantGam Type 1 · Well-Known Member

    Messages:
    2,604
    Likes Received:
    1,579
    Trophy Points:
    178
    With a basal insulin like Lantus, it really doesn't matter when you take it - providing that the basal insulin is lasting the 24 hours for you. Many choose to take it in the evening because they find that it simply doesn't last 24 hours. Therefore, taking it closer to bed time ensures the best possible coverage for when asleep.

    It sounds like you're bang on with your overnight hypos as well. If you're finding thay they occur before 2am then it's probably too much bolus with your evening meal that's to blame. If you're finding that you're having hypos past 2am, then it's more likely to be excess basal that's at fault. Although, you'd probably see daytime hypos as well if the latter were true.

    It's recommended to eat your last meal 4-5 hours before going to bed. This is to ensure that you're going to sleep with as steady a BG as possible (no bolus insulin still lingering in your system).

    It's not so much about eating at set times when on MDI, but more leaving enough space between your meals and enough space between your last meal and going to bed.
     
    • Like Like x 2
    • Informative Informative x 1
  3. Dairygrade

    Dairygrade Type 1 · Well-Known Member

    Messages:
    315
    Likes Received:
    193
    Trophy Points:
    103
    Hi I've been taking lantus at night for past 10-12yrs without to many problems you could ask your dsn if you could change to evenings and see what they say let us know outcome thanks.
     
  4. genix

    genix Type 1 · Well-Known Member

    Messages:
    83
    Likes Received:
    44
    Trophy Points:
    58
    I took lantus for about 15 years and was on a dose of 16 units at night for many of those years. I then dropped the night dose to 14 units and added a morning shot of 4-6 units. This changed the game completely for me and gave me much better background coverage during the day. I used the nighttime lantus injection to stop dawn phenomenon and the small injection in the morning to iron out stubborn midday and evening readings. How companies say their insulins work, and how they work in your body, can sometimes be very different and small changes can have big effects and correct difficult bg
     
    #4 genix, May 7, 2017 at 6:14 PM
    Last edited: May 7, 2017
  5. TheBigNewt

    TheBigNewt Type 1 · Well-Known Member

    Messages:
    1,167
    Likes Received:
    374
    Trophy Points:
    123
    I think I may split my Lantus dose like that. I've always taken in in the morning, 25 U. But last night I went to bed at 9 and woke up at 13, not good. I had taken my dinner bolus at like 8pm, bed at 10:30 so I didn't take any more Novolog. Where I work at the VA they always say take Lantus at bedtime (for Type 2's).
     
  6. catapillar

    catapillar Type 1 · Well-Known Member

    Messages:
    3,390
    Likes Received:
    2,892
    Trophy Points:
    198
    You should really try and avoid night time hypos if possible. If youve identified you are having night time hypos, and you think you have identified the cause, why haven't you done anything to address it? By, you know, taking less bolus with dinner?

    Lantus can be taken am or pm, or split and taken both. It probably doesn't last 24 hours. If you are currently having night time hypos when taking it in the morning you are probably better off sticking with an am lantus does until you have addressed and resolved the night time hypos because it's highly unlikely a 9am lantus does would be causing night time hypos, but a 9pm lantus dose does carry that risk.

    If you think it's your basal causing the hypos do some basal testing - https://mysugr.com/basal-rate-testing/

    But it does sound from the timings that your bolus might be the problem. How do yo decide on your bolus dose? Do you carb count? What's your insulin:carb ratio? What are you having for dinner? What kind of level are you going to bed at? What time are the nighttime hypos happening?
     
  7. genix

    genix Type 1 · Well-Known Member

    Messages:
    83
    Likes Received:
    44
    Trophy Points:
    58
    Yes, absolutely try it out, it can make a profound difference in your control. When I first changed it I noticed a difference immediately and it only took a few days to perfect the dosages.
     
  8. kitsunerin

    kitsunerin Type 1 · Well-Known Member

    Messages:
    83
    Likes Received:
    48
    Trophy Points:
    58
    Thanks for the info guys! I am still very much trying to work things out after years of neglect and denial mainly due to bad mental health... It's been 15 years since I was diagnosed so I am basically going through a 'born again' phase, trying to learn new things to help me control my diabetes!

    I don't know when my next diabetes appointment is, but I do have a LTC appointment soon, I'm gonna ask about so many things then!!
     
  9. slip

    slip Type 1 · Well-Known Member

    Messages:
    3,524
    Likes Received:
    5,385
    Trophy Points:
    198
    If you know whats causing the hypos then you should really do something about it, ie knocking back your evening bolus a bit. The problem, apart from the obvious dangers, with night time hypos is if you're not fully aware of the extent of them, they can have an impact on your hba1c, making it look like you have better control than you actually have.

    Read the book 'think like a pancreas' - google it, buy it as a re-birthing present! :bookworm:
     
  10. pinewood

    pinewood Type 1 · Well-Known Member

    Messages:
    781
    Likes Received:
    766
    Trophy Points:
    133
    I find eating late is one of the hardest things to deal with in relation to T1D. If there's any chance you can eat your evening meal earlier I expect you'll held to avoid those night time hypos. When I eat late I often end up too high or too low when asleep ... and it's a real pain to figure out; much easier to correct a BS before bed than in the middle of the night.
     
    • Agree Agree x 1
  11. wilky

    wilky Type 1 · Member

    Messages:
    7
    Likes Received:
    0
    Trophy Points:
    41
    I also take my long acting at two points in the day but I don't "split" it, I take an extra dose in the morning - I'll explain how I came to this. This worked for me, we may all respond differently.

    I found 28 units of insulatard a couple of hours before bed (10/11pm) worked perfectly from day 1 (about 15 years ago). About 7 years ago I noticed my daytime glucose levels were less stable despite taking the right amount of insulin per carbs etc. I discussed this with my doctor and we both came to the idea of trying the long acting in the morning as well as at night. My Doc suggested splitting the dose, and trying 20 at night and 8 in the morning. That didn't make much sense to me as I was aware that the effect of the insulatard wore off towards the end of the 24 hour period, so the night time 20 units wouldn't be fully supported by the daytime 8 as that 8 dose would be declining through the night.

    I decided to keep to the 28 units before bed (10/11pm), and very cautiously tried 4 units in the morning (8/9am). All good, blood glucose felt a bit more stable, though I felt there was room for improvement so worked up to 8 units in the morning, and that worked a treat. More than that was too much.

    The theory
    From the graphs I've seen showing the activity of long acting insulin, they seem to rise fairly evenly, peaking around 12 hours, then dropping off fairly evenly from there. So, my extra morning dose is slightly leveling out the uneven graph. I've never looked into it beyond that simplistic way, but will do. Maybe there is a better way to do this?
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook